Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 14, NWS Des Moines, IA

October 31, 202018 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Oct 31, 2020, 11:51 PM CDT for 18 counties in Iowa. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 11:51 PM CDT (04:51 UTC)
Expired
Nov 1, 2020, 6:00 AM CST
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS73 KDMX 010451
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1151 PM CDT Sat Oct 31 2020

IAZ004>007-015>017-023>028-035>039-011200-
/O.NEW.KDMX.WI.Y.0014.201101T0451Z-201101T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, and Cedar Falls
1151 PM CDT Sat Oct 31 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...

* WHAT...Northwest winds around 25 to 30 mph with gusts up to 45
  to 50 mph.

* WHERE...Along and north of Highway 20 to the Minnesota border.

* WHEN...Until 6 AM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KLP

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
848 
WWUS73 KDMX 010842
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
242 AM CST Sun Nov 1 2020

IAZ004>007-015>017-023>028-035>039-011200-
/O.CON.KDMX.WI.Y.0014.000000T0000Z-201101T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, and Cedar Falls
242 AM CST Sun Nov 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Northwest winds around 25 mph with gusts up to 45 mph.

* WHERE...Along and north of Highway 20 to the Minnesota border.

* WHEN...Until 6 AM CST Today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Lee

For more information from the National Weather Service visit
https://weather.gov/desmoines
412 
WWUS73 KDMX 011153
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
553 AM CST Sun Nov 1 2020

IAZ004>007-015>017-023>028-035>039-011300-
/O.EXP.KDMX.WI.Y.0014.000000T0000Z-201101T1200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, and Cedar Falls
553 AM CST Sun Nov 1 2020

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Northwest winds have slowly diminished overnight and will 
continue to diminish today. Wind speeds have now fallen below 
advisory criteria, so the Wind Advisory will expire as scheduled 
at 6 am. However, breezy conditions will persist through much of 
the morning before winds become light later today and tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Oct 31, 11:37 PM CDT, 14 minutes earlier.

Area forecast discussion, Oct 31, 11:37 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 PM CDT Sat Oct 31 2020

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 254 PM CDT Sat Oct 31 2020

General Summary...

Little to be concerned about within the forecast, especially once
you get through today/tonight (windy) and Sunday (coldest day of the
forecast). Temperatures throughout next week will be warming and
quite comfortable with widespread highs in the 60s beginning
Tuesday. Sunny skies and predominantly lighter southerly winds will
prevail as well. All in all, an enjoyable fall forecast!

Today through Sunday...

The most impactful timeframe of an overall quiet forecast with
strong winds today/tonight and cold frontal passage leading to a
brief cool down.

By mid-afternoon the aforementioned cold front found itself
roughly half way across Iowa. Ahead of the front, deep mixing
coupled with tight surface pressure gradient yielded southerly to
southwesterly winds in the 20 to 25 kt range and gusts pushing 35+
kts, just below advisory criteria. Areas ahead of the front will
continue to see strong winds flirting with advisory criteria until
the frontal passage. As the front passes, a brief easing of winds
will be seen before strong subsidence/CAA and tightening surface
pressure gradient will yield another period of strong winds, this
time out of the northwest. Soundings depict winds around 50 kts at
the top of the mixed layer, suggesting another near- advisory
period for winds. Have held off on a wind advisory for tonight in
part due to bulk of the wind occurring in the overnight time
frame, limiting overall impacts, and the lack of confidence in
widespread and sustained advisory level winds.

Temperatures will be significantly colder Sunday, as much as 20 to
25 degrees F, yielding highs in the 40s across much of the state.
Fortunately, the cool down will be short lived.

Monday through Saturday...

After troughing pivots through the region this weekend, the large
scale pattern will yield height rises throughout the early week and
general zonal flow through the remainder of the forecast period. The
primary takeaway will be quiet, dry, and warmer weather resulting in
a very pleasant fall week. Expect highs into the 60s by Tuesday and
beyond, including the potential for some low 70s.

Just outside of the forecast period, synoptic models show good
consensus for a large trough digging into the western CONUS late
next weekend, potentially yielding a period of showers/thunder early
next week (Nov 9/10).

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1133 PM CDT Sat Oct 31 2020

Gusty northwest winds overnight with gusts over 35 kts at times.
The wind will remain gusty during the day on Sunday but will
gradually diminish through the day. VFR conditions will persist
though a period of VFR stratus with ceilings around 4 kft will
pass across northeast Iowa including vicinity of KMCW/KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Donavon
Hazardous weather outlook, Oct 31, 2:49 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 PM CDT Sat Oct 31 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
249 PM CDT Sat Oct 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Northwest winds at 15 to 25 mph with gusts up to 40 mph will be
common tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Brisk northwest winds of 15 to 25 mph, with gusts to around 40 mph
are expected through midday Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed at this time.

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.